Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Hanford, CA

August 15, 2020Kern County, California

NWS Hanford, CA issued this flash flood warning at Aug 15, 2020, 4:11 PM PDT for Kern County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2020, 4:11 PM PDT (23:11 UTC)
Expired
Aug 15, 2020, 5:02 PM PDT
In force
51 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Los Angeles radar (KVTX), 72 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WGUS56 KHNX 152311
FFWHNX
CAC029-160145-
/O.NEW.KHNX.FF.W.0009.200815T2311Z-200816T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
411 PM PDT Sat Aug 15 2020

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Southern Kern County in central California...

* Until 645 PM PDT.

* At 410 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one to two inches of rain 
  has already fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Flash flooding will remain over mainly rural areas of southern Kern
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3482 11854 3482 11867 3486 11869 3492 11871
      3494 11859 3487 11856

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1 INCHES PER HOUR

$$

ab
1 follow-up statement
384 
WGUS76 KHNX 160002
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
502 PM PDT Sat Aug 15 2020

CAC029-160011-
/O.CAN.KHNX.FF.W.0009.000000T0000Z-200816T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
502 PM PDT Sat Aug 15 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN KERN COUNTY IS CANCELLED...

The heavy rain has ended as the storms have moved out of the area. 
Flooding is no longer expected to pose a threat. 

LAT...LON 3482 11854 3482 11867 3486 11869 3492 11871
      3494 11859 3487 11856

$$

ab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:51 PM PDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 15, 1:51 PM PDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
151 PM PDT Sat Aug 15 2020

.SYNOPSIS...
Excessive Heat will continue over much of the district for the next
several days. Isolated showers and thunderstorms can be expected
this weekend, primarily over the higher elevations. Otherwise, a
few thunderstorms will pop up near the Sierra crest each afternoon
through Wednesday.

&&

.DISCUSSION...Oppressive heat, humidity, and thunderstorms are all
a part of the weather picture over much of the central California
today. Tropical moisture surged northward into the western third
of the CWA earlier this morning equipped with showers and isolated
thunderstorms. The richest band of moisture, as well as the heaviest
thunderstorms, trained northward through Santa Barbara County and
San Luis Obispo County. As the activity crossed over the coastal
ranges, little if any rain fell from the thunderstorms, but they
added more humidity to the atmosphere and slowed temperature rises
a bit. The focus of convection will continue to be over the
higher elevations of our CWA, the west side and south end of the
San Joaquin Valley where isolated thunderstorms will remain a threat
into early this evening. Any of these thunderstorms that are dry
can ignite new fires over the mountains until convection dies around
sunset. Otherwise, temperatures will remain much warmer than normal
again tonight. The higher humidity will add to the discomfort.

In the broader picture, a strong upper level ridge of high pressure
will dominate our weather pattern for the next several days. It's
currently centered over Arizona and New Mexico. This monster ridge
will gradually build northward and westward and re-center itself
over the Great Basin by Monday where it will remain anchored through
at least the middle of next week. Until this ridge retrogrades into
the Golden State, the window will remain open for more northerly
influxes of tropical moisture.  Indeed, the models bring another
slug of mid level moisture into the CWA by Sunday morning. If so,
we could see a repeat of convection in roughly the same areas as
we did this morning. We've made adjustments to the forecast to add
a slight chance of thunderstorms to the south end and west side of
the San Joaquin Valley from late tonight through midday Sunday. The
thunderstorm focus Sunday will probably again shift to the mountains
during the afternoon and early evening hours.

Much of this mid level moisture and atmospheric instability should
diminish early in the week as the high pressure ridge builds more
strongly into central California. If so, the thunderstorm threat will
also decrease each day, but probably not end completely over the
highest elevations of the Sierra where a few thunderstorms could pop
up each afternoon through midweek.

The big weather story during the next several days will be the extreme
heat. Thermometer readings will top 110 degrees in some locations of
the San Joaquin Valley and peak as high as 115 degrees in a few desert
locales. Tuesday looks to be the hottest day, but honestly, each and
every day will top 105 degrees in a large majority of these regions
through Thursday. Perhaps a more significant health impact of this
heat wave will be its longevity. This will be, by far, the longest
stretch of triple digit in the valley, lower foothills and the desert
yet this Summer. The persistence of this heat wave could take a
stressful, life threatening toll on livestock, the elderly and heat
sensitive individuals. The humidity will exacerbate the discomfort.
Based on historical weather archives, this could end up being the
worst heat wave to grip California since July, 2006. Records for
maximum temperatures and high minimum temperatures will be challenged
this week at several climate stations in the San Joaquin Valley. In the
larger urban areas such as Fresno and Bakersfield, in addition to some
desert communities, overnight lows will be at or above 80 degrees
on consecutive nights this week. We advise people to stay indoors and
in air conditioned buildings and not venture outdoors during the hottest
part of each day. If you must be outdoors, limit your exposure, stay out
of the sun, hydrate, and wear a protective hat, sunscreen, and light
colored, loose-fitting clothing. Rivers are still running cold and swift
and are potentially dangerous places to seek cooling relief from the
heat, no matter how great of a swimmer you are. Be sensible, and don't
end up as a drowning fatality or the victim of a water rescue!

Finally, there is some hope that our heat wave will ease up by the end
of next week. The models forecast this high pressure ridge to weaken and
shift back over Arizona on days 6 and 7. In doing so, the door to the
tropics could swing wide open again. Indeed, both the ECM and GFS forecast
another northward influx of tropical moisture into central California late
Friday night into next Saturday.  If so, parts of our CWA will see a
renewed thunderstorm threat during this period. Don't get your hopes up
too high if you're looking for a return to seasonable temperatures by then,
however. We're still expecting high temperatures to be at or above the
century mark in much of the San Joaquin Valley, lower foothills and the
Kern county desert next Saturday.

&&

.AVIATION...
Isolated thunderstorms can be expected over mainly the higher elevations
through 03z Sunday and again after 12z Sunday. VFR conditions will prevail
elsewhere over the central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Saturday August 15 2020... Unhealthy for sensitive groups in Fresno...
Kern... Kings... Madera and Tulare Counties and Sequoia National Park
and Forest. Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is high.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM PDT Wednesday for CAZ179>191-
198-199.

&&

synopsis...Durfee
public/fw...Durfee
aviation/IDSS/PIO....JEB

weather.gov/hanford

In the hours before

Special weather statement, Aug 15, 3:53 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
353 PM PDT Sat Aug 15 2020

CAZ189-196-197-199-152315-
Fort Tejon CA-Kern County Desert CA-Tehachapi Area CA-Bakersfield CA-
353 PM PDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KERN COUNTY UNTIL
415 PM PDT...

At 352 PM PDT, Doppler radar was tracking a strong thunderstorm near
Golden Hills, or 32 miles southeast of Bakersfield, moving northwest
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tehachapi, Stallion Springs, Golden Hills, Keene, Water Canyon and
Bear Valley Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3515 11840 3499 11848 3511 11880 3536 11867
TIME...MOT...LOC 2252Z 112DEG 26KT 3511 11853

Dudley
Special weather statement, Aug 15, 4:01 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
401 PM PDT Sat Aug 15 2020

CAZ197-152330-
Fort Tejon CA-
401 PM PDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KERN COUNTY UNTIL
430 PM PDT...

At 400 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mount Pinos, or 25 miles north of Ojai, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mount Pinos and Pine Mountain Club.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3486 11924 3486 11928 3488 11928 3488 11930
      3493 11932 3496 11903 3481 11903 3481 11924
TIME...MOT...LOC 2300Z 170DEG 7KT 3481 11915

ab

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:00 PM PDTSpecial Weather StatementHNX30 min
Aug 15, 3:26 PM PDTAreal Flood AdvisoryHNXKern2 hr
Aug 15, 3:29 PM PDTAreal Flood AdvisoryHNXKern95 min
Aug 15, 3:53 PM PDTSpecial Weather StatementHNXKern22 min
Aug 15, 4:01 PM PDTSpecial Weather StatementHNX29 min
Aug 15, 4:16 PM PDTFlash Flood WarningHNXKern119 min
Aug 15, 4:18 PM PDTSpecial Weather StatementHNXKings42 min
Aug 15, 4:23 PM PDTFlash Flood WarningHNXFresno, Kings79 min

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.